Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 318, NWS St. Louis, MO

November 1, 2004Jefferson County, Saint Louis County, Missouri; Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 1, 2004, 10:43 AM CST for Jefferson County, Saint Louis County, Missouri; Monroe County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 10:43 AM CST (16:43 UTC)
Expired
Nov 1, 2004, 11:15 AM CST
In force
32 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
757 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 011643
SVRLSX
ILC133-MOC099-189-011715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN MONROE COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1115 AM CST

* AT 1042 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANTONIA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARNOLD
  OAKVILLE
  FOUNTAIN
  MEHLVILLE
  LAKESHIRE
  AFFTON
  COLUMBIA
  LEMAY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3844 9059 3827 9049 3838 9020 3857 9031

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 3:55 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Nov 1, 3:55 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CST MON NOV 1 2004

.DISCUSSION...
A BROAD AREA OF LOW PRESSURE AT THE SURFACE CENTERED OVER NORTHERN
TEXAS COUPLED WITH A DEEP TROF ALOFT STRETCHING FROM CANADA ALL THE
WAY DOWN TO THE SOUTHERN GULF OF CALIFORNIA IS BRINGING RAIN TO THE
MID-MISSISSIPPI VALLEY THIS MORNING.  WATER VAPOR IMAGERY IS ALSO
SHOWING A GOOD SUB-TROPICAL JET STREAMING UP OUT OF THE EASTERN
PACIFIC WITH WHAT LOOKS LIKE DECENT DIFLUENCE ALOFT OVER US AS WELL.
THE SURFACE WARM FRONT WHICH IS NOW NEAR THE MO/AR BORDER WILL SLIDE
NORTH TODAY TO NEAR I-70 AS THE SURFACE LOW RIPPLES NORTHEAST ALONG
IT.  STRONG LOW LEVEL WARM ADVECTION ALONG AND AHEAD OF THE FRONT
WILL CONTINUE THROUGHOUT THE DAY...AND THIS WARM ADVECTION COUPLED
WITH THE UPPER DYNAMICS SHOULD KEEP US WET ALL DAY LONG.  TO USE A
GREAT PHRASE THAT ANOTHER FORECASTER HERE LIKES IF EVERY SQUARE
INCH OF THE FORECAST AREA DOESNT GET RAIN TODAY...WELL MISS A DARN
GOOD CHANCE.  FEEL THAT GOING FORECAST WITH MENTION OF HEAVY RAIN
IS EXCELLENT...AND WILL KEEP IT GOING...ALONG WITH THE FLOOD WATCH
THROUGH 00Z THIS EVENING.

THE UPPER TROF CONTINUES TO DEEPEN EVEN AS THE SURFACE LOW RIPS OFF
TO THE NORTHEAST OVERNIGHT TONIGHT AND INTO WEDNESDAY.  THE UPPER
TROF CUTS OFF AND ANOTHER SURFACE LOW FORMS OFF THE TEXAS/LOUISIANA
COAST AND MOVES NORTHEAST INTO THE OHIO VALLEY.  GOOD ISENTROPIC
LIFT IS INDICATED BY BOTH THE ETA AND GFS ACROSS THE AREA STARTING
OVERNIGHT TUESDAY NIGHT AND ON WEDNESDAY...BUT MORE SO WITH THE
ETA.  THE WARM CONVEYER BELT TRIES TO WRAP ALL THE WAY AROUND THE
SYSTEM...SO WOULD EXPECT SOME GOOD DEFORMATION ZONE-LIKE RAIN AND
DRIZZLE ON AFTER 06Z WEDNESDAY AND CONTINUING DURING THE DAYTIME
HOURS.  PROBLEM IS...THIS IS A MAJOR SHIFT IN THINKING FROM PREVIOUS
RUNS.  I INHERITED A FORECAST WITH 10 POPS IN IT FOR WEDNESDAY...AND
I AM RELUCTANT TO HIKE THE POPS UP TO MORE THAN 50 PERCENT GIVEN THE
UNCERTAINTY OF THE FORECAST.  HAVE GONE AHEAD WITH MID-HIGH CHANCE
POPS FOR THE ENTIRE CWFA ON WEDNESDAY.  WILL BRIEF THE DAY CREW ON
THIS CHANGE AND HOPEFULLY THEY WILL HAVE SOME BETTER MODEL
CONTINUITY TO WORK WITH.

HAVE KEPT TEMPERATURES FAIRLY COOL THROUGHOUT THE PACKAGE WHAT WITH
ALL THE PRECIP HANGING AROUND.  TODAY WILL BE TOUGH TO PIN DOWN
EXACTLY SINCE SO MUCH WILL DEPEND ON THE NORTHWARD PROGRESSION OF
THE WARM FRONT.  GENERALLY STUCK CLOSE TO TO A COMPROMISE BETWEEN
MOS NUMBERS FOR THE ENTIRE SHORT TERM.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH CONTINUES FOR ALL COUNTIES TIL 00Z TUE.
IL...FLOOD WATCH CONTINUES FOR ALL COUNTIES TIL 00Z TUE.

&&

CARNEY
Hazardous weather outlook, Nov 1, 6:05 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CST MON NOV 1 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
605 AM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHEAST
MISSOURI...AS WELL AS PARTS OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE ACROSS THE AREA TODAY.  THE RAIN MAY BE HEAVY AT
TIMES...POSSIBLY CAUSING FLOODING OF LOW LYING AREAS AND SMALL RIVERS
AND STREAMS.  AREAS WITH POOR DRAINAGE SUCH AS CONSTRUCTION ZONES
WILL ALSO BE SUSCEPTIBLE TO FLOODING TODAY.  THE AREA OF HEAVY RAIN
IS EXPECTED TO MOVE EAST THROUGH THE DAY TODAY...FROM
CENTRAL MISSOURI INTO EASTERN MISSOURI AND SOUTHWEST
ILLINOIS LATE THIS MORNING AND THIS AFTERNOON.  THE MAIN AREA OF
HEAVY PRECIPITATION WILL AFFECT MAINLY SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS TONIGHT. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE TODAY AND TONIGHT.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

REPORTS OF HEAVY PRECIPITATION AND FLOODING FROM STORM SPOTTERS
AND WEATHER OBSERVERS WILL BE GREATLY APPRECIATED.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:52 PM CSTTornado WarningLSXRandolph23 min
Nov 1, 2:13 PM CSTTornado WarningLSXWashington47 min
Nov 1, 2:59 PM CSTTornado WarningLSXMarion46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.